Utah, 2020Heavy Snow and High Wind in Utah, November 7 to 8, 2020
November 7 to 8, 2020 · NWS SLC · 3 events in 3 counties and zones
A vigorous cold front moved through Utah, with strong winds ahead of, with, and behind the front. Some heavy snow followed behind the cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous cold front moved through Utah, with strong winds ahead of, with, and behind the front. Some heavy snow followed behind the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 7, 10:18 AM MST, 3 hours 42 minutes earlier.
Area forecast discussion, Nov 7, 10:18 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MST Sat Nov 7 2020
.SYNOPSIS...
A very mild southerly flow will prevail ahead of an approaching
cold front that will move across the state from the west
southwest today. A cold upper trough will move across the region
later today through Sunday bringing much colder temperatures and
widespread precipitation for the latter half of the weekend into
early next week.
&&
.DISCUSSION...Western and northwestern Utah is under the upper
level divergence portion of the incoming upper level low that is
over central California at this time. Isolated showers and
thunderstorms have been developing in this area will likely expand
in areal coverage as we move into this afternoon. Have updated the
forecast in these areas to include the mention of showers and
thunderstorms. Satellite is showing this nice diffluent pattern
developing along the Nevada/Utah border this morning so confidence
is increasing that areal coverage of showers will occur through
the afternoon.
Temperatures have warmed up nicely ahead of the attendant cold
front which is just entering southwest Utah this morning. This
front will move in an east northeast fashion across the CWA today
with the best chance of precip occurring ahead and with the cold
front. The cold front should reach a Bear Lake to lake Powell line
by about 6 pm this evening. Snow levels will drop from near
9000-10000 ft this morning to near 5000-6000 ft behind the cold
front.
&&
.AVIATION...Southerly winds will persist at the KSLC terminal today
while becoming increasingly gusty for the afternoon hours. Wind
gusts in excess of 30 mph at times remain likely after 18z. Cigs
will continue to fill and gradually lower today falling to or below
6000 feet AGL between 20-00z. Rain showers will become more likely
after 20z, and a 10 percent chance exists that a thunderstorm will
directly impact the terminal through 02z this evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 8 PM MST this evening for UTZ005-012>016-020-
021.
Winter Weather Advisory from 5 AM Sunday to 5 AM MST Monday for
UTZ016-020.
Winter Weather Advisory until 11 PM MST Sunday for UTZ009.
Winter Weather Advisory until 11 PM MST Sunday for UTZ007-008.
Winter Weather Advisory until 5 AM MST Monday for UTZ010-517-518.
WY...None.
&&
PUBLIC...Struthwolf
AVIATION...Merrill
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 7, 4:36 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
436 AM MST Sat Nov 7 2020
UTZ001>016-019>021-517-518-WYZ021-081200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
436 AM MST Sat Nov 7 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A storm system will make its way through the area today into
early next week. Much colder temperatures are anticipated by
Sunday, with highs 10-20F below seasonal normals. The system will
also bring widespread precipitation. Snow levels are expected to
remain above valley floors through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A storm system will make its way through the area today into
early next week. Much colder temperatures are anticipated by
Sunday, with highs 10-20F below seasonal normals. The system will
also bring widespread precipitation. Snow levels are expected to
remain above valley floors through this evening, then gradually
lower to around 4000-4500 feet by late Sunday or Monday.
Significant snow is possible for the mountains.
After a brief break in the weather on Tuesday, another storm
system may bring snow to the area for midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Wasatch Mountains South of I-80
- When
- November 7, 2:00 PM MST to November 8, 7:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Snowfall reports included 30 inches at Alta Ski Area, 23 inches at Snowbird, and 18 inches in Provo Canyon.
Heavy Snow, Wasatch Mountains I-80 North
- When
- November 7, 3:00 PM MST to November 8, 10:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Ben Lomond Peak sensor received 2.2 inches of liquid equivalent precipitation, or approximately 29 inches of snow, and the Monte Cristo sensor received 1.6 inches of liquid equivalent precipitation, or approximately 21 inches of snow. Additionally, Snowbasin Resort received 18 inches of snow.
High Wind, San Rafael Swell
- When
- November 7, 5:05 PM MST to 6:20 PM MST
- Where
- San Rafael Swell forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts included 68 mph and 65 mph at the Ghost Rocks and Flattop Mountain sensors, respectively.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in California, November 7 to 10, 2020$2.0 million · 63 kt wind · 10 events
- Tropical Storm and Storm Surge in Florida, November 7 to 9, 20201 injured · $603,000 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, November 7 to 12, 202026 events
- Blizzard and Winter Storm in Montana, November 7 to 9, 202024 events
- Heavy Snow and High Wind in Colorado, November 7 to 8, 202066 kt wind · 23 events
- Heavy Snow and High Wind in California, November 7 to 8, 202066 kt wind · 13 events
- Strong Wind in California, November 7 to 8, 202013 events
- Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020$10,000 · 58 kt wind · 10 events
- High Wind in Wyoming, November 7 to 8, 202059 kt wind · 7 events
- Blizzard and Winter Storm in Montana, November 7 to 8, 20207 events
- Winter Storm and Winter Weather in Colorado, November 7 to 9, 20206 events
- Heavy Snow in Montana, November 7 to 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929204, 930136, 930135.